Hail, Cullman
- When
- September 16, 4:45 PM CST
- Where
- Cullman County, 3 mi NW of Cullman
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.211, -86.867
Nickel size hail was reported.
A mid level short wave moving across the region combined with abundant moisture and afternoon heating to produce isolated thunderstorms resulting in nickel-sized hail several miles northwest of Cullman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A mid level short wave moving across the region combined with abundant moisture and afternoon heating to produce isolated thunderstorms resulting in nickel-sized hail several miles northwest of Cullman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 16, 12:51 PM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 151 PM CDT TUE SEP 16 2014 .DISCUSSION... TEMPS ARE EXCEEDING EXPECTATIONS JUST AHEAD OF THE ADVANCING ANAFRONT WITH READINGS IN THE M-U80S. A SHARP 15-20 DEGREE DROP EXISTS ACROSS THE FRONT IN NC/NW TN. THUS FAR, SHRA/TSRA ACTIVITY HAS YET TO DEVELOP ALONG THE FRONT IN THE WARM SECTOR. IF ANYTHING, WE COULD SEE A FEW POST FRONTAL SHRA, BUT EXPECT THIS TO BE LIMITED. THE BIG QUESTION MARK WILL BE LOW CLOUD COVER AND PSBL DRIZZLE/FOG LATER TONIGHT INTO WEDNESDAY. AN EXPANSIVE STRATUS DECK WAS FOUND BEHIND THE FRONT SPANNING THE OH VALLEY. SOME OF THIS HAS BECOME A MORE CELLULAR SC LAYER, BUT EXPECT AT LEAST SOME STRATUS TO REDEVELOP TONIGHT PER NAM LOW LEVEL RH PROGS. THESE CLOUDS WILL TEND TO ERODE FROM NE-SW ON WEDNESDAY. A STRONGER SHORTWAVE DROPS SE IN NWLY FLOW ALOFT THRU THE OH AND UPPER TN VALLEY WED NIGHT. AT THE SAME TIME, A THERMAL AND MOISTURE GRADIENT WILL BECOME ESTABLISHED FROM THE CENTRAL PLAINS SE INTO MID SOUTH/LWR MS VALLEY LASTING INTO THURSDAY. CLUSTERS OF CONVECTION, MUCH OF IT ELEVATED, WILL SPAN THIS GRADIENT AND LIKELY JUST MISSING OUR WESTERN COUNTIES. DRIER E-NELY FLOW WILL PERSIST OVER OUR AREA AS STRONG HIGH PRESSURE BUILDS INTO THE GREAT LAKES AND APPALACHIANS. BY THIS WEEKEND, THE HIGH WILL PUSH INTO NEW ENGLAND WITH A RIDGE AXIS STILL PRESENT THRU THE SPINE OF THE APPALACHIANS. THIS WILL ONCE AGAIN FAVOR MORNING VALLEY FOG DEVELOPMENT, PARTICULARLY IN OUR EASTERN VALLEYS. WILL NOT CARRY IN THE FORECAST JUST YET, BUT IT MAY NEED TO BE ADDED IN FUTURE UPDATES. DUE TO LACK OF INSTABILITY OR STRONG FORCING, WE HAVE REMOVED TSRA FROM DAY 6 WITH THE NEXT COLD FRONT. THERE REMAINS RATHER SIGNIFICANT DIFFERENCES IN THE MEDIUM RANGE MODELS (GFS, ECMWF, AND CANADIAN) WRT STRONG AMPLIFICATION AND PLACEMENT OF TROF/RIDGES ACROSS OUR PORTION OF THE NH. WILL LEAVE DAY 7 ALONE AND HOPEFULLY SEE BETTER AGREEMENT FOR UPCOMING FORECASTS THIS WEEK. AK && .AVIATION... /ISSUED 1217 PM CDT TUE SEP 16 2014/ FOR 18Z TAFS... CURRENT VFR CONDS WILL DETERIORATE THRU THE REMAINDER OF THE AFTN AS LOW CLOUDS BEHIND THE RECENT COLD FRONT MOVE ACROSS THE TERMINALS. OVC CEILINGS ARND 2KFT ARE EXPECTED THROUGH THIS EVENING, WHEN THEY WILL LIKELY LOWER TO ~1500FT. DRIZZLE IS ALSO POSSIBLE OVERNIGHT, BUT DID NOT FORMALLY MENTION IN THE TAFS WITH THIS UPDATE. THE BACK EDGE OF THE CLOUDS IS EXPECTED TO ARRIVE AT THE TERMINALS AFTER DAYBREAK TOMORROW, WITH CLOUDS SCATTERING OUT AND VFR CONDS RETURNING BY THE END OF THE TAF PERIOD. 12 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 62 78 58 79 / 10 0 10 0 SHOALS 61 79 60 81 / 10 0 10 0 VINEMONT 61 80 61 81 / 10 0 10 0 FAYETTEVILLE 58 74 57 76 / 10 0 10 0 ALBERTVILLE 63 79 59 79 / 10 0 10 0 FORT PAYNE 64 78 57 79 / 10 0 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1240 PM CDT TUE SEP 16 2014 ALZ001>010-016-TNZ076-096-097-171000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1240 PM CDT TUE SEP 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A COLD FRONT MOVES SOUTHWARD ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
407 PM CDT TUE SEP 16 2014
ALZ004-162130-
LAWRENCE AL-
407 PM CDT TUE SEP 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE COUNTY UNTIL
430 PM CDT...
AT 406 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MOULTON...MOVING SOUTHEAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MOULTON...HATTON...SPEAKE...CHALYBEATE SPRINGS...LANDERSVILLE...WREN
AND BANKHEAD NATIONAL FOREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3430 8729 3454 8748 3466 8731 3452 8710
3444 8711
TIME...MOT...LOC 2106Z 319DEG 13KT 3455 8734
RSBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 PM CDT TUE SEP 16 2014
ALZ016-162315-
CULLMAN AL-
541 PM CDT TUE SEP 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN COUNTY UNTIL
615 PM CDT...
AT 540 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CULLMAN...MOVING SOUTHEAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...HOLLY POND...BALDWIN...VINEMONT...
WEST POINT...GARDEN CITY...FAIRVIEW AND WALTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3420 8698 3431 8685 3431 8679 3416 8657
3412 8660 3412 8663 3409 8666 3408 8669
3409 8669 3408 8670 3405 8668 3406 8671
3403 8670 3403 8672 3398 8677
TIME...MOT...LOC 2240Z 314DEG 22KT 3422 8685
RSBThe Northeast Alabama radar (KHTX), 107 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539794.